zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Characterization of Jacobian varieties in terms of soliton equations. (English) Zbl 0621.35097

An equivalence theorem is stated concerning the two properties of a principally polarized abelian variety X:

(B) X is isomorphic to the Jacobian variety of a complete smooth curve of genus g over complex numbers;

(A) The theta divisor of X is irreducible, and the Riemannian theta function of X gives a certain family of solutions to the Kadomtsev- Petviashvili equation.

The implication (B)(A) has been proven by I. M. Krichever [Russ. Math. Surv. 32, No.6, 185-213 (1977); translation from Ups. Mat. Nauk 32, No.6(198), 183-208 (1977; Zbl 0372.35002)] and (A)(B) had been conjectured by S. P. Novikov as an answer to Schottky’s problem [see D. Mumford, ”Curves and their Jacobians” (1975; Zbl 0316.14010)]. A complete proof of the Novikov conjecture is given.

Reviewer: A.Bocharov

35Q99PDE of mathematical physics and other areas
14H40Jacobians, Prym varieties
35G20General theory of nonlinear higher-order PDE
[1]Arbarello, E., De Concini, C.: On a set of equations characterizing Riemann matrices. Ann. Math.120, 119-140 (1984) · Zbl 0551.14016 · doi:10.2307/2007073
[2]Burchnall, J.L., Chaundy, T.W.: Commutative ordinary differential operators. Proc. Lond. Math. Soc.21, 420-440 (1922); Proc. R. Soc. Lond. (A)118, 557-583 (1928); Ibid. Proc. R. Soc. Lond. (A)134, 471-485 (1931) · doi:10.1112/plms/s2-21.1.420
[3]Date, E., Jimbo, M., Kashiwara, M., Miwa, T.: Transformation groups for soliton equations. In: Proceedings RIMS Symp. Nonlinear integrable systems-classical theory and quantum theory (Kyoto 1981) pp. 39-119. Singapore: World Scientific 1983
[4]Deligne, P., Mumford, D.: The irreducibility of the space of curves of given genus. IHES Publ. Math.36, 75-109 (1969)
[5]D’Souza, C.: Compactification of generalized Jacobians. Proc. Indian Acad. Sci. (A)88, (5) 419-457 (1979)
[6]Dubrovin, B.A.: The Kadomtsev-Petviashvili equation and the relations between the periods of holomorphic differentials on Riemann surfaces. Math. USSR, Izv.19, (2) 285-296 (1982) · Zbl 0501.14016 · doi:10.1070/IM1982v019n02ABEH001418
[7]Fay, J.D.: Theta functions on Riemann surfaces. Lect. Notes Math., vol. 352. Berlin-Heidelberg-New York: Springer 1973
[8]Fay, J.D.: On the even-order vanishing of Jacobian theta functions. Duke Math. J.51, 109-132 (1984) · Zbl 0583.14017 · doi:10.1215/S0012-7094-84-05106-8
[9]Fay, J.D.: Bilinear identities for theta functions. (Preprint)
[10]van der Geer, G.: The Schottky problem. In: Proceedings of Arbeitstagung Bonn 1984, Lect. Notes Math., vol. 1111, pp. 385-406. Berlin-Heidelberg-New York-Tokyo: Springer 1985
[11]Grothendieck, A.: Sur quelque points d’algèbre homologique. Tôhoku Math. J. (2)9, 119-221 (1957)
[12]Gunning, R.C.: Some curves in abelian varieties. Invent. Math.66, 377-389 (1982) · Zbl 0485.14009 · doi:10.1007/BF01389218
[13]Hironaka, H.: Resolution of singularities of an algebraic variety over a field of characteristic zero. Ann. Math.79, 109-326 (1964) · Zbl 0122.38603 · doi:10.2307/1970486
[14]Hirota, R.: Direct method of finding exact solutions of nonlinear evolution equations. Lect. Notes Math., vol. 515, pp. 40-68. Berlin-Heidelberg-New York: Springer 1976
[15]Krichever, I.M.: Methods of algebraic geometry, in the theory of nonlinear equations. Russ. Math. Surv.32, (6), 185-213 (1977) · Zbl 0386.35002 · doi:10.1070/RM1977v032n06ABEH003862
[16]Lax, P.D.: Periodic solutions of the KdV equation. Commun Pure Appl. Math.28, 141-188 (1975) · Zbl 0302.35008 · doi:10.1002/cpa.3160280105
[17]Manin, Y.I.: Algebraic aspects of nonlinear differential equations. J. Sov. Math.11, 1-122 (1978) · Zbl 0419.35001 · doi:10.1007/BF01084246
[18]McKean, H.P., van Moerbeke, P.: The spectrum of Hill’s equation. Invent. Math.30, 217-274 (1975) · Zbl 0319.34024 · doi:10.1007/BF01425567
[19]Mulase, M.: Cohomological structure in soliton equations and Jacobian varieties. J. Differ. Geom.19 403-430 (1984)
[20]Mumford, D.: An algebro-geometric construction of commuting operators and of solutions to the Toda lattice equation, Korteweg-de Vries equation and related non-linear equations Proceedings Int. Symp. Algebraic Geometry, Kyoto (1977), pp. 115-153. Kinokuniya Book Store, Tokyo, 1978
[21]Mumford, D.: Curves and their Jacobians. Ann Arbor: Univ. of Michigan Press 1975
[22]Mumford, D.: Tata Lectures on theta. Boston-Basel-Stuttgart: Birkhäuser, vol. 1 (1983), vol. 2 (1984)
[23]Novikov, S.P.: The periodic problem for the Korteweg-de Vries equation. Funct. Anal. Appl.8, 236-246 (1974) · Zbl 0299.35017 · doi:10.1007/BF01075697
[24]Sato, M., Sato, Y.: Soliton equations as dynamical systems on infinite dimensional Grassmann manifold. In: Nonlinear partial differential equations in applied science (Proc. U.S.-Japan Seminar, Tokyo 1982), pp. 259-271. Amsterdam-New York: North Holland 1983
[25]Sato, M.: Soliton equations and the universal Grassmann manifold (by Noumi in Japanese). Math. Lect. Note Ser No. 18. Sophia University, Tokyo, 1984
[26]Segal, G., Wilson, G.: Loop groups and equations of KdV type. IHES Publ. Math.61, 5-65 (1985)
[27]Shiota, T.: Soliton equations and the Schottky problem. Xeroxed notes distributed in a seminar at RIMS, Kyoto Univ 1983
[28]Welters, G.E.: A criterion for Jacobi varieties. Ann. Math.120, 497-504 (1984) · Zbl 0574.14027 · doi:10.2307/1971084